Levofloxacin Induced Toxic Epidermal Necrolysis: Successful Therapy with Omalizumab (Anti-IgE) and Pulse Prednisolone
Related Experiment Video
Updated: Mar 15, 2026

A Standardized Procedure of Dressing Management for Toxic Epidermal Necrolysis
Published on: March 14, 2025
Rusen Uzun1, Arzu Didem Yalcin2, Betul Celik3
1Department of Pulmonology, Antalya Education and Research Hospital, Antalya, Turkey.
BACKGROUND Toxic epidermal necrolysis (TEN) is characterized by widespread erythematous and bullous lesions on the skin. Nowadays, considerable progress has been made in the understanding of its pathogenesis. Immunologically it is similar to graft-versus-host disease. Therefore, we may propose that TEN is a disorder of cell-mediated immunity. CASE REPORT Our patient was a 74-year-old white female who had pneumonia and was positive for hepatitis C virus (HCV), and who had been on levofloxacin therapy. After the first levofloxacin dose, erythematous dusky red macules occurred on her extremities and trunk, and on the following day, confluent purpuric lesions tended to run together over 85% of her body. Her biopsy results indicated TEN. Laboratory testing for serum ECP (eosinophil cationic peptide) and serum immunoglobulin (Ig) levels were performed, and blister fluid was investigated. The patient responded positively to omalizumab treatment and after treatment laboratory tests revealed decreased high sensitive CRP, ECP, IgG1, IgG2, IgG3, IgG4, IgA, and IgM levels. CONCLUSIONS To the best of our knowledge, this is the first case of a patient with HCV who developed cutaneous adverse drug reaction on levofloxacin medication and recovered with omalizumab treatment. This is the first documentation of omalizumab treatment of a TEN patient.
BACKGROUND Toxic epidermal necrolysis (TEN) is characterized by widespread erythematous and bullous lesions on the skin. Nowadays, considerable progress has been made in the understanding of its pathogenesis. Immunologically it is similar to graft-versus-host disease. Therefore, we may propose that TEN is a disorder of cell-mediated immunity. CASE REPORT Our patient was a 74-year-old white female who had pneumonia and was positive for hepatitis C virus (HCV), and who had been on levofloxacin therapy. After the first levofloxacin dose, erythematous dusky red macules occurred on her extremities and trunk, and on the following day, confluent purpuric lesions tended to run together over 85% of her body. Her biopsy results indicated TEN. Laboratory testing for serum ECP (eosinophil cationic peptide) and serum immunoglobulin (Ig) levels were performed, and blister fluid was investigated. The patient responded positively to omalizumab treatment and after treatment laboratory tests revealed decreased high sensitive CRP, ECP, IgG1, IgG2, IgG3, IgG4, IgA, and IgM levels. CONCLUSIONS To the best of our knowledge, this is the first case of a patient with HCV who developed cutaneous adverse drug reaction on levofloxacin medication and recovered with omalizumab treatment. This is the first documentation of omalizumab treatment of a TEN patient.
Related Concept Videos
Pharmaceutical Poisoning: Treatment Strategies
Antiasthma Drugs: Mast Cell Stabilizers and Anti-IgE Drugs
Mast cell stabilizers, such as cromolyn (also known as sodium cromoglycate) and nedocromil (Tilade), are effective drugs in asthma management. These stabilizers hinder histamine release by skillfully obstructing the activation of mast cells and other cellular entities. Notably, they navigate this task without...
Hypersensitivity Reactions: Cytolytic Reactions
Drug Toxicity: Allergic Reactions
Antiasthma Drugs: Leukotriene Modifiers
Leukotriene modifiers work through two distinct mechanisms:
Drugs for Treatment of Crohn's Disease in IBD Using Glucocorticoids
